Arkansas, 2018Tornado and Hail in Arkansas, December 1, 2018
December 1, 2018 · NWS SHV · 3 events in 3 counties and zones
A vigorous upper level trough moved into the Southern Plains during the late afternoon, evening and overnight hours of November 30th-December 1st. Upper level forcing in response to this disturbance moved into the Middle Red River Valley of Northeast Texas, Southeast Oklahoma and Southwest Arkansas during the evening hours of November 30th and strong to severe thunderstorms erupted north and…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $300,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A vigorous upper level trough moved into the Southern Plains during the late afternoon, evening and overnight hours of November 30th-December 1st. Upper level forcing in response to this disturbance moved into the Middle Red River Valley of Northeast Texas, Southeast Oklahoma and Southwest Arkansas during the evening hours of November 30th and strong to severe thunderstorms erupted north and west of the Interstate 30 Corridor as a result. The atmosphere was moderately unstable for the last day in November but strong deep layer and low level directional shear was present. This resulted in supercell type thunderstorms and bowing thunderstorm complexes, one of which moved across Northeast Texas into Southeast Oklahoma and Southwest Arkansas producing widespread wind damage all along its track. Numerous trees and power lines were downed with these storms and one storm in Hempstead County, Arkansas produced a brief EF-1 tornado near the city of Hope along the northern end of a bow echo. No injuries were reported with this event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Nov 30, 11:59 PM CST, 1 hour 3 minutes earlier.
Area forecast discussion, Nov 30, 11:59 PM CST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1159 PM CST Fri Nov 30 2018
.AVIATION...
For the ArkLaTex, VFR/MVFR for now as a line of TS is moving into
our cwa. Tornado watch until 08Z now includes KTYR/KGGG/KTXK.
Convection will continue to congeal overnight into a squall line
affecting all terminals shifting E by 08-12Z for the most part.
MVFR/IFR cigs improve 12-15Z to VFR fm W to E. Otherwise, S/SW
winds to increase to 15-20KT with gusts up to 28 knots on
Saturday. /24/
&&
.PREV DISCUSSION... /issued 1125 PM CST Fri Nov 30 2018/
UPDATE...
To add 8 counties to Tornado Watch 430.
SHORT TERM...
Running a little later than earlier expectations with development,
but a decent TS line is coming together over NE TX from Suphur
Springs to Terrell and knocking on our door. This line extends
from SE OK down into S central TX, but the line is still broken
up a bit from Temple to Corsicana and over Red River Co into
McCurtain. We have added TX counties for a potential "Tail-end
Charlie" down into N Cherokee over to Rusk and Harrison and North
to the earlier watch to get us past midnight and closer to the
expiration and possible replacement with anything further for the
overnight. /24/
PREV DISCUSSION... /issued 727 PM CST Fri Nov 30 2018/
UPDATE...
To add headline for Tornado Watch 430 to I-30 and Aviation.
SHORT TERM...
Activity remains sparse in Texas so we have backed off a bit on
pop and weather for now. Lots of showers on our Eastern tier of
Co/Pa. And there is some showers developing in the heart of the
ArkLaTex between Marshall, Shreveport and Texarkana. Thunderstorms
are lining up from Mcalester to near Terrel and more back along
the dry line. We should see accelerate from here with the core low
over the OK/TX panhandles enhancing divergence aloft for SE OK/NE
TX and SW AR. We will continue to monitor storm development and
will add additional TX counties and maybe some NW LA parishes to
the watch that goes until 2 a.m. /24/
PREV DISCUSSION... /issued 244 PM CST Fri Nov 30 2018/
SHORT TERM.../Tonight through Saturday Night/
Emphasis on the short term period will be developing storm system
that will bring widespread convection across the ArkLaTex this
evening and overnight.
Negatively tilted upper-trough combined with a deepening surface
low across the Southern Plains will generate a strong low-level
southerly jet later this afternoon into this evening. This,
combined with steepening lapse rates as cooler air aloft
translates east across the region, will aid allow for sufficient
instabilility and shear to sustain discrete supercells ahead of
an approaching frontal boundary. Tornadoes, damaging winds, and
large hail can be expected with some storms mainly during the
mid-evening hours through predawn.
No adjustments will be necessary for the upcoming Lake Wind
Advisory that is in effect from 3 PM this afternoon through
midnight. Winds forecast to increase to around 15 to 20 mph later
today.
Conditions to improve from the west on Saturday with skies
quickly clearing. However, an enhanced pressure gradient will
support strong southwest winds areawide, likely prompting the need
for another Lake Wind Advisory for the entire area during the day
on Saturday.
Otherwise, temperatures to range from lows around 60 tonight,
highs around 70 on Saturday, and lows in the 40s on Saturday
night. /05/
LONG TERM.../Sunday through Friday night/
There is GFS/ECMWF/Canadian agreement that a closed upper low will
be centered over Iowa with a more broad long wave trough extending
from the Pacific Northwest across the central Plains and into the
Upper Midwest. This broad trough feature will slide eastward across
the United States, leaving southeastern Oklahoma, eastern Texas,
southwestern Arkansas, and northern Louisiana in a northwesterly mid-
level flow. This will ultimately help usher and reinforce a cooler
air mass moving into our area early next week. At the surface, a
cold front is progged to slide southeastward across the area on
Sunday, with the area under cold air advection Sunday night into
Monday and embedded in the cooler air mass into Wednesday. By the
middle of next week, there is model agreement the area will be in
more of a zonal flow Wednesday and Thursday with a dry and
relatively cool air mass remaining in place.
Some uncertainty enters the forecast next Friday resolving the
strength of a potential disturbance ejecting from the Baja peninsula
into the southern Plains. Forecast is closest to a GFS/ECMWF blend,
with the mid-level trough crossing the area Friday into Friday
night, returning the possibility of showers and potentially
thunderstorms to the area.
For temperatures, Sunday will be the last warm day, with highs
ranging from the lower 60s in McCurtain Co, Oklahoma to the mid 70s
in central Louisiana before the cooler air is able to advect into
the region. High temperatures will be noticeably 15-20 degrees
cooler for highs (around 10 degrees below normal) Monday through
Thursday. Low temperatures will be coolest Tuesday and Wednesday
nights, near freezing temperatures across much of the area.
Temperatures will begin to warm on Friday as our area gets into more
of a southwesterly flow ahead of the aforementioned disturbance
ejected into the southern Plains. /04/
PREV DISCUSSION... /issued 1143 AM CST Fri Nov 30 2018/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 61 71 50 70 / 80 10 0 0
MLU 68 75 49 72 / 90 20 0 0
DEQ 57 67 42 63 / 90 10 0 0
TXK 58 69 46 65 / 90 10 0 0
ELD 63 71 47 68 / 90 10 0 0
TYR 58 71 47 68 / 60 10 0 0
GGG 59 71 47 69 / 70 10 0 0
LFK 62 74 49 74 / 50 10 0 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Lake Wind Advisory until midnight CST tonight for ARZ050-051-
059>061-070>072.
LA...Lake Wind Advisory until midnight CST tonight for LAZ001>004-
010>012.
OK...None.
TX...Lake Wind Advisory until midnight CST tonight for TXZ096-097-
108>112-124>126-136>138-149>151.
&&
24/05/04Hazardous weather outlook, Nov 30, 12:21 PM CST, 12 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1221 PM CST Fri Nov 30 2018
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-011830-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1221 PM CST Fri Nov 30 2018
This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.
.DAY ONE...This Afternoon and Tonight...
A significant upper level storm system will combine with a supply
of low level Gulf moisture and favorable strong winds on the
surface and aloft. Severe thunderstorms appear likely to develop
late this afternoon into tonight across parts of the southern
Plains through the Four State Region. Storms will be accompanied
by the risk for a few strong tornadoes (EF2+). There is also the
potential for large hail and damaging wind gusts. Rainfall will be
heavy at times and amounts will range from near one half to one
and one half inches through tonight.
There will be two distinct phases of threats with this event. The
first will be discrete thunderstorms and supercells this afternoon
and lasting through the evening hours. The second will be with a
line of strong to severe thunderstorms during the late evening and
overnight hours.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday...
Under the influence of high pressure on the surface and
drier air, there will be limited chances for rain until
the next significant upper storm and cold front arrives
Thursday night and Friday. No hazardous weather is expected.
.SPOTTER INFORMATION STATEMENT...
Activation of emergency management personnel, amateur radio
operators, and storm spotters will most likely be needed
late this afternoon and overnight.
In the hours before
Local storm report, Dec 1, 12:26 AM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1226 AM CST SAT DEC 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1207 AM HAIL 7 S AVERY 33.46N 94.76W
12/01/2018 E0.70 INCH RED RIVER TX FIRE DEPT/RESCUE
DIME SIZE HAIL REPORTED ABOUT 7 MILES SOUTH
OF AVERY ON FM 911.
&&
25Local storm report, Dec 1, 12:49 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1249 AM CST SAT DEC 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM TSTM WND DMG MOUNT PLEASANT 33.17N 94.98W
12/01/2018 TITUS TX BROADCAST MEDIA
REPORTS OF POWERLINES DOWN NEAR MOUNT
PLEASANT ISD.
&&
25Local storm report, Dec 1, 12:53 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1253 AM CST SAT DEC 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 AM TSTM WND DMG 1 NNW MOUNT VERNON 33.19N 95.23W
11/30/2018 FRANKLIN TX LAW ENFORCEMENT
LAW ENFORCEMENT REPORTS 4 POWER LINES BROKEN
IN HALF ON THE ROAD HWY 37 NORTH OF I-30
MOUNT VERNON ISD SCHOOL.
&&
25Event by event
1 thunderstorm wind, 1 tornado, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Little River
- When
- December 1, 1:02 AM CST
- Where
- Little River County, 1.79 mi WNW of Millwood
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 33.680, -94.009
A tree was blown down blocking a road near Millwood Lake.
Tornado, Hempstead
- When
- December 1, 1:25 AM CST to 1:34 AM CST
- Where
- Hempstead County, 1.45 mi NW of Spring Hill to 1.22 mi SSW of Rocky Mound
- Rating
- EF1
- Path length
- 8.51 mi
- Path width
- 75 yd
- Property damage
- $300,000
- Reported by
- NWS Storm Survey
- Coordinates
- 33.596, -93.666
An EF-1 tornado with maximum estimated winds near 107 mph touched down along County Road 1041 about one mile northwest of the Spring Hill community. Tree limbs were downed and a trunk was snapped off of a tree. More concentrated damage was found on County Road 174, where a barn's tin metal roof was completely removed, windows were blown out of two homes, shingles removed from roofs, trees fallen onto several homes, a shed was shifted off of its foundation, and a carport was destroyed. In addition, approximately 15 trees were either uprooted or snapped at their trunk. As the tornado continued northeast across Highway 29, it ripped the tin metal roof off of a heavy machinery shelter and led to the column anchorage failure of the structure. The metal roof was thrown and twisted into a tree behind it. The tornado continued to uproot and snap trees as it crossed Country Club Drive, East 28th Street, and Highway 32 before lifting along Highway 278 just southeast of Hope.
Hail, Nevada
- When
- December 1, 1:45 AM CST
- Where
- Nevada County, 0.37 mi SSW of Prescott Arpt
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 33.795, -93.373
Dime sized hail fell in Prescott.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Illinois, December 1, 201823 injured · $124 million · EF3 · 34 events
- Tornadoes and Damaging Winds in Missouri, December 1, 20181 death · $1.6 million · EF1 · 72 events
- Tornadoes and Flooding in Georgia, December 1 to 2, 20184 injured · $12,000 · EF3 · 15 events
- Winter Storm and Lakeshore Flood in Michigan, December 1 to 3, 20181 death · 2 injured · $24,000 · 12 events
- Tornadoes and Hail in Illinois, December 1, 2018EF2 · 13 events
- Tornadoes and Flash Flooding in Georgia, December 1 to 4, 2018$144,000 · EF1 · 28 events
- Tornadoes and Flash Flooding in Florida, December 1 to 3, 2018$37,000 · EF1 · 11 events
- Hail and Damaging Winds in Arkansas, December 1, 2018$75,000 · 1.5 in hail · 11 events
- Tornado and Damaging Winds in Alabama, December 1 to 2, 2018$27,000 · EF0 · 7 events
- Drought in New Mexico, December 1 to 31, 201823 events
- Winter Storm in Nebraska, December 1 to 2, 201822 events
- Winter Storm and Winter Weather in South Dakota, December 1 to 2, 201822 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 788206, 788210, 788208.